Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 18, 2020, 3:05 PM CST for 16 counties in North Dakota; 11 counties in Minnesota. It took effect at Jan 18, 2020, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2020, 3:05 PM CST (21:05 UTC)
- In effect from
- Jan 18, 2020, 6:00 PM CST
- Expired
- Jan 19, 2020, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
All 27 counties
Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Red Lake County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 25 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- -135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS43 KFGF 182105 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 305 PM CST Sat Jan 18 2020 MNZ001>003-029-030-040-NDZ027>030-038-039-049-052-053-191800- /O.NEW.KFGF.WC.Y.0007.200119T0000Z-200119T1800Z/ /O.CON.KFGF.BZ.W.0001.000000T0000Z-200119T0000Z/ West Polk-Norman-Clay-Wilkin-West Otter Tail-Grant-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 305 PM CST Sat Jan 18 2020 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SUNDAY... * WHAT...Blizzard conditions continue through this afternoon. Additional snow accumulations of less than one inch possible. Winds gusting as high as 50 mph. For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...For the Blizzard Warning, until 6 PM CST this evening. For the Wind Chill Advisory, from 6 PM this evening to noon CST Sunday. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ NDZ006-007-014-015-024-026-054-191800- /O.NEW.KFGF.WC.Y.0007.200119T0000Z-200119T1800Z/ /O.CON.KFGF.BZ.W.0001.000000T0000Z-200119T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 305 PM CST Sat Jan 18 2020 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SUNDAY... * WHAT...Blizzard conditions continue through this afternoon. Additional snow accumulations of less than one inch possible. Winds gusting as high as 50 mph. For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northeast North Dakota. * WHEN...For the Blizzard Warning, until 6 PM CST this evening. For the Wind Chill Advisory, from 6 PM this evening to noon CST Sunday. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ004-007-NDZ008-016-190000- /O.CON.KFGF.BZ.W.0001.000000T0000Z-200119T0000Z/ Kittson-West Marshall-Pembina-Eastern Walsh County- Including the cities of Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, and Park River 305 PM CST Sat Jan 18 2020 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations of 1 to 3 inches. Winds gusting as high as 50 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ014-015-022-023-027-028-031-032-191800- /O.NEW.KFGF.WC.Y.0007.200119T0000Z-200119T1800Z/ /O.CON.KFGF.WS.W.0001.000000T0000Z-200119T0000Z/ Red Lake-East Polk-Mahnomen-South Clearwater-West Becker- East Becker-East Otter Tail-Wadena- Including the cities of Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, and Menahga 305 PM CST Sat Jan 18 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SUNDAY... * WHAT...For the Winter Storm Warning, light snow continues as well as blowing snow causing low visibility. Additional snow accumulations of up to one inch. Winds gusting as high as 35 mph. For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of central, northwest and west central Minnesota. * WHEN...For the Winter Storm Warning, until 6 PM CST this evening. For the Wind Chill Advisory, from 6 PM this evening to noon CST Sunday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could reduce visibility at times. The cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ005-006-008-009-013-016-017-024-190000- /O.CON.KFGF.WS.W.0001.000000T0000Z-200119T0000Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- North Clearwater-South Beltrami-Hubbard- Including the cities of Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Bagley, Clearbrook, Bemidji, and Park Rapids 305 PM CST Sat Jan 18 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Light snow and blowing snow reducing visibilities. Additional snow accumulations of up to one inch. Winds gusting as high as 35 mph. * WHERE...Portions of central, north central, northwest and west central Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility especially in open country. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
4 follow-up statements
015 WWUS43 KFGF 182359 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 559 PM CST Sat Jan 18 2020 MNZ001>003-029-030-040-NDZ027>030-038-039-049-052-053-191800- /O.EXP.KFGF.BZ.W.0001.000000T0000Z-200119T0000Z/ /O.CON.KFGF.WC.Y.0007.200119T0000Z-200119T1800Z/ West Polk-Norman-Clay-Wilkin-West Otter Tail-Grant-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 559 PM CST Sat Jan 18 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... ...BLIZZARD WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. Areas of blowing snow and reduced visibilities to one half mile will occur this evening. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NDZ006-007-014-015-024-026-054-191800- /O.EXP.KFGF.BZ.W.0001.000000T0000Z-200119T0000Z/ /O.CON.KFGF.WC.Y.0007.200119T0000Z-200119T1800Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 559 PM CST Sat Jan 18 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... ...BLIZZARD WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. Areas of blowing snow and reduced visibilities to one half mile will continue this evening. * WHERE...Portions of northeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ004-007-NDZ008-016-190100- /O.EXP.KFGF.BZ.W.0001.000000T0000Z-200119T0000Z/ Kittson-West Marshall-Pembina-Eastern Walsh County- Including the cities of Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, and Park River 559 PM CST Sat Jan 18 2020 ...BLIZZARD WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Remaining bands of blowing snow will reduce visibilities to one half mile in spots thru the evening. $$ MNZ014-015-022-023-027-028-031-032-191800- /O.EXP.KFGF.WS.W.0001.000000T0000Z-200119T0000Z/ /O.CON.KFGF.WC.Y.0007.200119T0000Z-200119T1800Z/ Red Lake-East Polk-Mahnomen-South Clearwater-West Becker- East Becker-East Otter Tail-Wadena- Including the cities of Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, and Menahga 559 PM CST Sat Jan 18 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... ...WINTER STORM WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. Bands of light snow and some blowing now will continue this evening. * WHERE...Portions of central, northwest and west central Minnesota. * WHEN...Until noon CST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ005-006-008-009-013-016-017-024-190100- /O.EXP.KFGF.WS.W.0001.000000T0000Z-200119T0000Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- North Clearwater-South Beltrami-Hubbard- Including the cities of Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Bagley, Clearbrook, Bemidji, and Park Rapids 559 PM CST Sat Jan 18 2020 ...WINTER STORM WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Bands of light snow and gusty winds will continue this evening but overall continue to diminish. $$
818 WWUS43 KFGF 190337 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 937 PM CST Sat Jan 18 2020 MNZ001>003-014-015-022-023-027>032-040-NDZ006-007-014-015-024- 026>030-038-039-049-052>054-191800- /O.CON.KFGF.WC.Y.0007.000000T0000Z-200119T1800Z/ West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 937 PM CST Sat Jan 18 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
507 WWUS43 KFGF 190919 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 319 AM CST Sun Jan 19 2020 MNZ001>003-014-015-022-023-027>032-040-NDZ006-007-014-015-024- 026>030-038-039-049-052>054-191800- /O.CON.KFGF.WC.Y.0007.000000T0000Z-200119T1800Z/ West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 319 AM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
339 WWUS43 KFGF 191751 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1151 AM CST Sun Jan 19 2020 MNZ001>003-014-015-022-023-027>032-040-NDZ006-007-014-015-024- 026>030-038-039-049-052>054-191900- /O.EXP.KFGF.WC.Y.0007.000000T0000Z-200119T1800Z/ West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1151 AM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Temperatures have risen enough that wind chills have fallen below wind chill criteria, however sites west of the valley will continue to see wind chill values of 15 to 25 below this afternoon. $$ Speicher
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 18, 1:19 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 18, 1:19 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
119 PM CST Sat Jan 18 2020
.UPDATE...
Issued at 119 PM CST Sat Jan 18 2020
Blizzard impacts continue especially in open country. Efficient
mixing aided by strong unidirectional flow continues to support
frequent gust 35 to 40 mph (a few higher gusts) from the Red River
Valley and west. There are still light returns lingering
associated with light snow that may actually be the main cause of
vis restrictions further east, but trend has been diminishing in
line with short range model consensus and little additional snow
may be expected. We are still seeing light snow combined with
enough wind to reduce visibility further east, so for now I will
continue to hold all Hazard products as is. Next considerations
will be the handling of the end of the event around 00Z and
possible issuance of Wind Chill Advisory.
Regarding wind chills, we are already seeing some obs within
advisory criteria at times, but for simplicity sake haven't issued
for the ongoing periods. Consideration will be given to issuing
Wind Chill Advisory for after the Blizzard/Winter Storm Warnings
expire.
UPDATE Issued at 1032 AM CST Sat Jan 18 2020
Greatest impacts still along and south of Highway 2 in eastern ND
and the Red River Valley of MN, however we are starting to get
reports of lower vis in the northern Valley as well where it had
previously not be as low. THere should be a mid level jet
rotating around 700 MB low this afternoon/evening and there are
still indications of another increase in winds with this that
should allow for whiteout conditions to continue through the
afternoon hours. Harder to say if this is reflected at the surface
this evening and there is a decreasing trend in BL winds at that
point. Snow is still ongoing with localized reduce vis in blowing
snow further east. No changes to current hazard products, but
will keep an eye on timing of the tale end of the Blizzard/Winter
Storm Warnings to see if there a point they could be replaced with
Advisory.
UPDATE Issued at 631 AM CST Sat Jan 18 2020
Blizzard impacts continue with I29 now closed from GF southward
all the way to Sioux Falls and I94 closed from Fargo westward to
Bismarck. Snowfall intensity is decreasing as 700mb forcing slides
eastward. Winds are increasing in the valley and will continue to
gust from 40 to 50 mph along and west of the valley today.
Widespread whiteout conditions are expected to continue outside of
sheltered communities.
&&
.SHORT TERM...(Today through Sunday)
Issued at 327 AM CST Sat Jan 18 2020
Blizzard and winter storm headlines remain unchanged as storm
system continues to impact the region. Winds currently are the
strongest in SE ND with gusts over 40mph at Valley City and
Gwinner. Visibility under a mile or less on automated sensors
(which is too high and likely a quarter or less once sunrise
occurs) from Langdon to Devils Lake into the higher wind corridor
down to the SD/ND border. Winds will gradually increase in the
valley as the 700mb low lifts north and the SFC trough slides
east and adiabatic mixing develops to the 35 to 40kt atop the
blayer. As the winds increase in the valley the snowfall will
diminish yet visibilities are expected to remain extremely
limited with widespread whiteout conditions outside of sheltered
communities as winds gust 40 to 50mph today. The strongest gusts
appear set for the Carrington to Cooperstown to Valley City to
Gwinner areas with the winds in the valley seeing gusts around
40mph as NW direction is not as an efficient a mixer as a true
north to south wind is enhanced down the valley. Additional
snowfall today will range from 1 to 3 inches mainly before noon,
not that it will be actually physically measurable in most locales
due to the aforementioned winds.
Winds will gradually decrease late this afternoon into the evening
with blowing snow following and then the main concern will be
hazardous wind chill values in the 25 to 35 below range across E
ND and west central MN tonight. Sunday will have the cold air in
place with highs around zero with SFC high pressure to the SW and
some flurries or light snow possible in NW MN.
.LONG TERM...(Sunday night through Friday)
Issued at 327 AM CST Sat Jan 18 2020
Synoptic setup Sunday night into Monday includes rather amplified H5
ridging to our west with an axis roughly aligned from the Great
Basin northward into western Alberta. The downstream trough extends
from north-central Saskatchewan southeastward into New England and
Atlantic Canada. This will be the loading pattern for Monday into
Tuesday, with gradual eastward movement of the downstream upper low
as we head into mid-week. As a result, the ridge is expected to
extend eastward and broaden toward the end of next.
Monday and Tuesday: Precipitation chances remain low with cooler
than average temperatures on Monday as our upper trough allows Arctic
air to remain in place through the day and into the overnight hours.
For Tuesday, the ridge begins to work eastward with warmer air
advecting into the region through the day, facilitating high
temperatures that will climb into the 20s. Precipitation chances
remain low for Tuesday.
Wednesday through Saturday: Warmer than average temperatures
continue across the region as progressive H5 flow keeps Arctic air
confined to the far northern reaches of Canada. Shortwave
disturbances begin to form and work from northwest to southeast
beginning Wednesday. Ensemble and deterministic solutions show an
array of potential scenarios unfolding beginning Wednesday night.
Confidence remains low at this time, but overall we should see
increasing precipitation chances heading into Thursday and Friday.
Heading into Saturday, precipitation chances continue, along with
sustained above average temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM CST Sat Jan 18 2020
Treacherous flying conditions associated with blizzard in the Red
River Valley and DVL...still IFR vsbys/cigs at TVF/BJI (in winter
storm warning). LIFR/VLIFR vsbys expected throughout the afternoon,
in addition to strong NW winds. Winds subside and vsbys improve aft
00Z, with MVFR cigs beginning to improve aft 06Z. Expect impacts on
not only GA but also large a/c due to the low vsbys/RVRs.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Blizzard Warning until 6 PM CST this evening for MNZ001>004-007-
029-030-040.
Winter Storm Warning until 6 PM CST this evening for MNZ005-006-
008-009-013>017-022>024-027-028-031-032.
&&
UPDATE...DJR
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...SpeicherHazardous weather outlook, Jan 18, 3:48 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 348 AM CST Sat Jan 18 2020 MNZ005-006-008-009-013>017-022>024-027-028-031-032-191000- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena- 348 AM CST Sat Jan 18 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Snow will continue through the morning with an additional 1 to 3 inches of accumulation. Northwest winds will gust to 40 mph over parts of west central Minnesota and up to 30 mph in the Lake of the Woods area, producing areas of blowing snow. Tonight wind chills will fall into the 15 to 30 below range. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Visibility and snowfall reports are appreciated. MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-191000- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 348 AM CST Sat Jan 18 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Blizzard conditions will continue wide spread whiteouts as northwest winds gust 40 to 50 mph. These gusty winds will begin to decrease late in the day into the evening. Tonight wind chills will fall into the 25 to 35 below range. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Visibility and snowfall reports are appreciated.
In the hours before
Local storm report, Jan 18, 9:05 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
905 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM SNOW OLGA 48.80N 98.04W
01/18/2020 M3.0 INCH CAVALIER ND NWS EMPLOYEE
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
0903 AM SNOW WALHALLA 48.92N 97.92W
01/18/2020 M3.5 INCH PEMBINA ND NWS EMPLOYEE
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&
SPEICHERLocal storm report, Jan 18, 10:26 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1026 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM HEAVY SNOW SHEVLIN 47.53N 95.26W
01/18/2020 M6.5 INCH CLEARWATER MN PUBLIC
1024 AM HEAVY SNOW NEW YORK MILLS 46.52N 95.37W
01/18/2020 M5.0 INCH OTTER TAIL MN PUBLIC
FROM SOCIAL MEDIA.
&&
SPEICHERNearby
Wind Chill Advisories in North Dakota, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.